Preface: A first responder is classified as those who would be the first to respond in an emergency situation. This includes firefighters, police, emts, and paramedics. In a terrorist-type attack on US soil (probably most places actually) they will be the first to get on scene and determine that it is indeed a terrorist attack. If it is a chemical attack that puts us smack dab in the middle of it. The following instructions are what we just received along with the Mark I kits mentioned in case we are in this situation.


General

Nerve agents are the most toxic of the known chemical warfare agents. They are chemically similar to organophosphate pesticides and exert their biological effects by inhibiting acetyl cholinesterase enzymes. As a result, an excess amount of naturally occurring acetylcholine accumulates in the nervous system. This excess of acetylcholine produces over-stimulation and hyperactivity in muscles, glands and brain tissues. The three main routes of intoxication are inhalation (lungs), dermal (eyes/skin) and ingestion (gastrointestinal). Rapidly fatal systemic effects may occur.

Persons whose skin or clothing is contaminated with nerve agent can contaminate rescuers by direct content or through off-gassing of vapor. Persons whose skin is exposed only to nerve agent vapor pose no direct risk of secondary contamination; however, their clothing can trap vapor and affect rescuers.

This protocol is designed to instruct the first responder in the proper indications and safe method of using the Mark I Nerve Agent Antidote Kit (NAAK). It is necessary to obtain additional training beyond simply reading this protocol for the safe and proper operation of the NAAK. The intent is to provide sufficient information so that the individual can ascertain when it is appropriate to use the NAAK for treatment of himself or herself or a fellow first responder.

Signs and Symptoms

The human nervous system is divided into the central nervous system and the peripheral nervous system. The central nervous system consists of the brain and the spinal cord. The peripheral nervous system consists of everything else. The signs and symptoms of organophosphate exposure differ between the central and peripheral nervous systems. In the peripheral nervous system, the net effect depends upon the number of receptor sites (either nicotinic or muscarinic) that are affected. The muscarinic receptor effects can be summarized by the mnemonic "SLUDGE." The nicotinic symptoms can be recalled using the mnemonic "MTWHF."

         MUSCARINIC              |      NICOTINIC
--------------------------------------------------------------
Salivation				Mydriasis (big pupils)
Lacrimation (tears)			Tachycardia (fast heart rate)
Urination				Weakness
Defecation				Hypertension / Hyperglycemia
Gastric (stomach) Irritation		Fasciculations (muscle twitching)
Emesis (vomiting)

The central nervous system effects can be recalled by the mnemonic "C3": Confusion, Convulsions and Coma.

Most organophosphates are volatile liquids that produce vapor with relative ease. The initial effects seen in a victim differ depending on whether exposure was to vapor or to liquid, as well as the route of exposure:

  • Respiratory Tract: Runny nose and tightness in the throat or chest begin within seconds to minutes after vapor exposure.
  • Skin: Nerve agent liquids are readily absorbed from the skin and eyes. Vapors are not absorbed through the skin except at very high concentrations. As little as one drop of VX on the skin can be fatal and less than a teaspoon of GA, GB, or GD can be fatal.
  • Ingestion: Ingestion of nerve agents is expected to be relatively rare compared to inhalation exposure or skin contact; however, they are readily absorbed from the GI tract and are highly toxic.

Treatment

When a first responder arrives on a scene and determines that the scene is potentially contaminated with nerve agents, they must don a protective mask immediately. If symptoms of nerve agent exposure manifest themselves, follow the instructions for the prescribed use of the Mark I Kit Nerve Agent Antidote Kit (NAAK):

  1. Remove Mark I Kit from protective pouch. Hold the unit by the plastic clip.
  2. Remove the AtroPen(R) from Slot Number 1 of the plastic clip. The yellow safety cap will remain in the clip and AtroPen(R) will now be armed. DO NOT hold the unit by green tip. The needle effects from the green tip, and can cause serious damage to your fingers.
  3. Grasp the unit and position the green tip of the AtroPen(R) on the victim's outer thigh.
  4. Push firmly until the auto-injector fires.
  5. Remove the pralidoxime chloride injector from Slot Number 2 of the plastic clip. The gray safety cap will remain in the clip and the pralidoxime chloride injector will now be armed.
  6. DO NOT hold the unit by the black tip. The needle effects from the black tip, and can cause serious damage to your fingers.
  7. Grasp the unit and position the black tip of the pralidoxime chloride injector on the victim's outer thigh.
  8. Push firmly until the auto-injector fires.
  9. After use, place the empty auto-injectors in the left shirt pocket or, if not wearing a shirt with a pocket, the left front pants pocket of the victim. This will indicate to future medical care providers the number of doses the victim has received. This information is used for further care determination.
  10. Assure the victim that Fire Rescue is en route. If it is possible to do so without contaminating yourself, rapidly remove the victim from the contaminated area.
  11. The auto-injectors are for first-response personnel use ONLY, and are ONLY to be used in the prescribed fashion and under the prescribed circumstances.
  12. Anyone receiving atropine or pralidoxime will be placed in an off-duty status for a minimum of 48-hours as the medications will impair vision, heat regulation, coordination, judgement, depth perception, and other nervous system processes.

The above information was recreated from the training material we just received as fire department personnel. Since we would probably the first one to respond to an incident (people generally call 911 before they call a governmental response unit) we could potentially be in contact with all of this stuff.

Some more background information: Most everything that happens in your body is because of receptor sites firing electrical impulses to other receptor sites. The types of sites and types of impulses are what determine the impact, from feeling pain to having your heart beat. Nerve agents function by inhibiting, or blocking, these receptor sites, preventing them from firing, thereby blocking signals going to the appropriate places. Sometimes this is acceptable as in the case with pain reducers - but nerve gas blocks signals going for things like breathing and your heart beating.

Log in or registerto write something here or to contact authors.